The New York Times has an interesting and scary article about how the elderly are given dangerous and unnecessary medications. The article relays a story about a 78-year-old woman who was found unconscious on the floor of her apartment by a neighbor.
Her medical history included high blood pressure, coronary artery disease, atrial fibrillation, congestive heart failure and osteoarthritis. She also had a cold with a productive cough. For each condition, she had been prescribed a different drug, and she was taking a few over-the-counter remedies on her own. These were the medications:
¶Lopressor to control high blood pressure.
¶Digitalis to help the heart pump and control its rhythm.
¶Coumadin to prevent a stroke caused by blood clots.
¶Furosemide, a potent diuretic to lower blood pressure.
¶Lipitor to lower serum cholesterol.
¶Baby aspirin to reduce cardiac risk from blood clots.
¶Celebrex for arthritis pain.
¶Paxil for depression and anxiety.
¶Valium, as needed, to help her sleep.
¶Levofloxacin, an antibiotic for the cough.
¶Ibuprofen for body aches.
This is what doctors call polypharmacy, otherwise known as a “poisonous cocktail” of many drugs that can interact in dangerous ways and cause side effects that can be far worse than the diseases they are treating. Elderly people are especially vulnerable because they often have several medical problems for which they see different doctors, each prescribing drugs, often without knowing what else the patient is taking.
The woman described above passed out because she had a bleeding stomach ulcer from a combination of drugs that irritate the stomach, Celebrex, ibuprofen and aspirin, and thin the blood, coumadin and aspirin, made worse by an antibiotic that raises blood levels of coumadin.
She recovered after a transfusion of two units of packed red blood cells and was sent home with strict instructions to stop the Celebrex, ibuprofen and aspirin and advice to “contact her internist and psychiatrist regarding possible medication changes that might decrease the risk for future adverse events,” Dr. Michael Stern reported in the June issue of Emergency Medicine.
Dr. Stern, a specialist in geriatric emergency medicine at New York Presbyterian Hospital/Weill Cornell Medical Center, noted that the elderly took about 40 percent of prescribed drugs, roughly twice what younger adults take, and that they suffered twice as many adverse drug reactions as younger people.
“The average community-dwelling older adult takes 4.5 prescription drugs and 2.1 over-the-counter medications,” Dr. Stern reported. Polypharmacy is responsible for up to 28 percent of hospital admissions and, he added, if it were classified as such, it would be the fifth leading cause of death in the United States.
The Effects of Aging
Various drugs taken by the elderly can interact dangerously. Some drugs use the same metabolic pathway and, thus, compete with one another, which can result in hazardous blood levels of one or more drugs. Some drugs cause effects like dehydration that reduce kidney function and the ability to eliminate drug metabolites. The combined effects of some drugs can be more potent than the prescriber intended.
Major organ systems function less efficiently in older people. The heart’s ability to pump blood declines with age, as does absorption by the gut, the breakdown of drugs by the liver and the ability of the kidneys to excrete them. With aging, the percentage of lean body mass declines, and body fat increases. Thus, aging affects how much of a drug reaches the bloodstream, how well it is distributed in the body and how effectively it is cleared from the system.
Drugs like digitalis and coumadin, which are primarily distributed in lean tissues, are likely to reach higher blood levels in people older than 65. So the prescribed dosages should be lowered to reduce the risk of toxic side effects. Other drugs, like Valium and barbiturates, that are distributed in fatty tissue can accumulate in the elderly body and remain active longer, increasing side effects like sedation.
Aging also results in fewer protein binding sites for drugs, resulting in a higher blood level of the drug that loses the competition for sites.
Furthermore, aging can affect the responses to certain medications. This is especially true for those that influence blood pressure and the brain. Drugs like Valium, antidepressants and antihistamines can cause effects like delirium, agitation, sleepiness, depression and worsening dementia in older people, Dr. Stern wrote.